My doctor wants me to stop T3

My doctor, who is very sweet and helpful, called me today to inform me that my TSH is dangerously low (less than 0,01) and told me that I should probably stop taking T3 because I could have heart problems in the future. I told her that I feel much better now and that my heart palpitations have stopped. I used to have them when my TSH was higher. She is genuinly worried about me, and I'm not sure what I should do. Any advice? I'm also on 100 mg.

9 Replies

  • Should be "I am also on 100 mg levaxine".

  • Elisabetho,

    What is your FT3 level? TSH 0.01 doesn't mean you are over medicated as long as FT3 remains within range.

  • Elisabetho Tell your doctor you want FT3 and FT4 tested and you won't consider reducing your dose unless your FT3 is over range.

    When taking T3 in any form (synthetic or natural dessicated thyroid) it will usually suppress FT3 and lower FT4. So, as Clutter says, as long as your FT3 is in range you are not over medicated.

  • Dangerous? In rare cases Anthony Toft lets the patients TSH even on Levo be suppressed: "But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l."

    Edit: In Finland the both by patients appreciated endos have somewhat similar procedures. However never letting FT4 go that high but instead adding T3

  • It seems silly to ask you to stop anything. If your gp will relax a little maybe an adjustment can be made but only after the correct tests (t3, t4) are done. Not sure why she doesn't say let's try reducing your levo on alternate days and see if that brings you into range or similar. A gentle adjustment is better than oh noes stop everything.

  • Tell her she has it muddled and hand her this paper... Poor doc needs more training..... T3 helps when people have heart problems....

    What sort of miracle drug does she think could both cause and help heart problems? ( none!)

    Recent Pat Cardiovasc Drug Discov. 2008 Jan;3(1):19-27.

    Triiodothyronine (T3) effects on cardiovascular system in patients with heart failure.

    Pingitore A1, Iervasi G.

    Author information


    Interest in the role of thyroid hormones (TH) in heart failure is steadily increasing due to evidence for a physiological, homeostatic role of TH and the effects of altered TH metabolism on the cardiovascular system, particularly in presence of heart failure. Experimental studies have shown that altered TH metabolism modifies cardiovascular homeostasis by inducing alterations of cardiac histology, cardiomyocyte morphology and gene expression and consequently, of diastolic and systolic myocardial function. Clinical studies have shown that mild forms of thyroid dysfunction, both primary (subclinical hypothyroidism and subclinical hyperthyroidism) and secondary (low T(3) syndrome) have negative prognostic impact in patients with heart failure. In these patients, the administration of synthetic triiodothyronine (T(3)) was well tolerated and induced significant improvement in cardiac function without increased heart rate and metabolic demand. Large multicenter, placebo-controlled prospective studies are necessary to evaluate the safety and prognostic effects of chronic treatment with TH replacement therapy in patients with heart failure. The article also discusses recent patents in this field.

    PMID: 18221125

    [PubMed - indexed for MEDLINE]

  • Thank you all for your help. I will study all the articles and studies well, and make an appointment with my doctor next week.

    It is really so strange that doctors believe blood tests more than the patient.

  • TSH is irrelevant when taking any form of thyroxine.

You may also like...